Alert archive / California / Winter Storm Watches in 2017

Winter Storm Watch 8, NWS Eureka, CA

April 6, 2017Del Norte County, Humboldt County, California

NWS Eureka, CA issued this winter storm watch at Apr 6, 2017, 4:08 AM PDT for Del Norte County, Humboldt County, California. It took effect at Apr 7, 2017, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 4:08 AM PDT (11:08 UTC)
In effect from
Apr 7, 2017, 8:00 PM PDT
Expired
Apr 7, 2017, 4:13 AM PDT
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS46 KEKA 061108
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
408 AM PDT Thu Apr 6 2017

...A late season storm will bring mountain snow to the area...

.A series of systems will bring rain and high elevation snow to
the area. Today snow levels will be around 5000 feet. These will 
gradually drop to around 3000 feet by Saturday morning.

CAZ102-105-106-061915-
/O.NEW.KEKA.WS.A.0008.170408T0300Z-170408T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
408 AM PDT Thu Apr 6 2017

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING ABOVE 3500 FEET...

The National Weather Service in Eureka has issued a Winter Storm
Watch...which is in effect from Friday evening through Saturday
morning. 

* SNOW ACCUMULATIONS...4 to 7 inches above 3500 feet. 1 to 3
  inches possible as low 3000 feet. Higher amounts above 4500 feet.

* Snow Levels...Snow levels will be 4500 to 5500 feet through
  Friday. Snow levels will drop Friday evening and early Saturday
  to around 3000 feet.

* LOCATIONS IMPACTED...Outlying rural areas above 3500 feet.

* HIGHWAYS IMPACTED...Mainly rural roads. 

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
4 follow-up statements
895 
WWUS46 KEKA 061850
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1150 AM PDT Thu Apr 6 2017

...A late season storm will bring mountain snow to the area...

.A series of storm systems will bring rain and high elevation 
snow to the area. Snow levels will fall from around 5000 feet
Thursday to 3000 feet by Saturday morning.

CAZ102-105-106-070300-
/O.CON.KEKA.WS.A.0008.170408T0300Z-170408T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
1150 AM PDT Thu Apr 6 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY MORNING ABOVE 3500 FEET...

SNOW ACCUMULATIONS...4 to 7 inches above 3500 feet. 1 to 3
  inches possible as low 3000 feet. Higher amounts above 4500 feet.

LOCATIONS IMPACTED...Outlying rural areas above 3500 feet.

HIGHWAYS IMPACTED...Mainly rural roads...as well as Highway 299
near Berry Summit.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
966 
WWUS46 KEKA 062154
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
254 PM PDT Thu Apr 6 2017

...A late season storm will bring mountain snow to the area...

.A series of storm systems will bring rain and high elevation
snow to the area. Snow levels will fall from around 5000 feet
Thursday evening to 3000 feet by Saturday morning.

CAZ102-105-106-070600-
/O.CON.KEKA.WS.A.0008.170408T0300Z-170408T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
254 PM PDT Thu Apr 6 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY MORNING ABOVE 3500 FEET...

SNOW ACCUMULATIONS...4 to 7 inches above 3500 feet. 1 to 3
  inches possible as low 3000 feet. Higher amounts above 4500 
  feet.

LOCATIONS IMPACTED...Outlying rural areas above 3500 feet.

HIGHWAYS IMPACTED...Mainly rural roads...as well as locations near
  Berry Summit along Highway 299.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
535 
WWUS46 KEKA 070319
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
819 PM PDT Thu Apr 6 2017

...A late season storm will bring mountain snow to the area...

.A series of storm systems will bring rain and high elevation
snow to the area. Locally lower snow levels are expected as low as
3000 feet in northeastern Trinity county tonight. Elsewhere snow
low remain over 5000 feet. Snow levels will fall from around 5000
feet Thursday evening to 3000 feet by Saturday morning.

CAZ107-071130-
/O.NEW.KEKA.WW.Y.0015.170407T0319Z-170407T1500Z/
Northern Trinity-
819 PM PDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM PDT FRIDAY ABOVE
3000 FEET...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for snow...which is in effect until 8 AM PDT 
Friday. 

* SNOW ACCUMULATIONS...2 to 4 inches as low 3000 feet with up to 2
  inches as low as 2500 feet. Higher amounts at higher elevations.

* LOCATIONS IMPACTED...Weaverville and Trinity Center.

HIGHWAYS IMPACTED...HWY 3.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

CAZ102-105-106-071130-
/O.CON.KEKA.WS.A.0008.170408T0300Z-170408T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
819 PM PDT Thu Apr 6 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY MORNING ABOVE 3500 FEET...

* SNOW ACCUMULATIONS...4 to 7 inches above 3500 feet. 1 to 3
  inches possible as low 3000 feet. Higher amounts above 4500 
  feet.

* LOCATIONS IMPACTED...Outlying rural areas above 3500 feet.

* HIGHWAYS IMPACTED...Mainly rural roads...as well as locations
  near Berry Summit along Highway 299.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
567 
WWUS46 KEKA 071113
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
413 AM PDT Fri Apr 7 2017

...A late season storm will bring mountain snow to the area...

.A series of storm systems will bring rain and high elevation
snow to the area. Snow levels are currently around 4000 to 5000
feet. These will gradually fall through the day and tonight to
around 2500 to 3000 feet by Saturday morning.

CAZ107-071915-
/O.CAN.KEKA.WW.Y.0015.000000T0000Z-170407T1500Z/
/O.NEW.KEKA.WW.Y.0016.170408T0000Z-170408T1800Z/
Northern Trinity-
413 AM PDT Fri Apr 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY ABOVE 3000 FEET...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for snow...which is in effect from 5 PM this 
afternoon to 11 AM PDT Saturday. 

SNOW ACCUMULATIONS...4 to 6 inches above 3000 feet with up to 2
inches as low as 2500 feet.

LOCATIONS IMPACTED...Rural areas above 3500 feet.

HIGHWAYS IMPACTED...HWY 3.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow will cause 
travel difficulties. Be prepared for slippery roads and limited 
visibilities,and use caution while driving.

&&

$$

CAZ102-105-106-071915-
/O.UPG.KEKA.WS.A.0008.170408T0300Z-170408T1800Z/
/O.NEW.KEKA.WW.Y.0016.170408T0000Z-170408T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
413 AM PDT Fri Apr 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY ABOVE 3000 FEET...
...WINTER STORM WATCH NO LONGER IN EFFECT...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for Snow...which is in effect from 5 PM this 
afternoon to 11 AM PDT Saturday. The Winter Storm Watch is no 
longer in effect. 

SNOW ACCUMULATIONS...3 to 6 inches above 3000 feet with up to 2 
inches as low as 2500 feet.

LOCATIONS IMPACTED...Outlying rural areas above 3500 feet.

HIGHWAYS IMPACTED...Hwy 199 and HWY 36.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

CAZ108-071915-
/O.NEW.KEKA.WW.Y.0016.170408T0000Z-170408T1800Z/
Southern Trinity-
413 AM PDT Fri Apr 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY ABOVE 3000 FEET...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for Snow...which is in effect from 5 PM this 
afternoon to 11 AM PDT Saturday. 

SNOW ACCUMULATIONS...3 to 6 inches above 3000 feet with up to 2 
inches as low as 2500 feet.

LOCATIONS IMPACTED...Outlying rural areas above 3500 feet.

HIGHWAYS IMPACTED...Hwy 3.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Apr 5, 2:44 PM PDT, 13 hours 24 minutes earlier.

Area forecast discussion, Apr 5, 2:44 PM PDT, 13 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Wed Apr 5 2017

.SYNOPSIS...A series of storm systems will move east across the
region Wednesday night through the middle of next week. The most
significant system is expected to impact northwest California
Thursday night through Saturday, and will yield locally heavy
rain, high elevation snow, gusty winds, and isolated
thunderstorms.

&&

.DISCUSSION...A weak frontal boundary was located offshore from
NWRN CA Wednesday afternoon, and is forecast to dissipate late
tonight before it can move inland. However, light rain is
expected to spread downstream from the front through the night, in
addition to locally gusty winds. A very brief break in
precipitation is possible at around midday Thursday as a strong
frontal system approaches from the west. Low-level offshore winds
will also strengthen during this time from Cape Mendocino
northward, resulting in downslope warming supportive of highs in
the mid 60s. Winds will continue to strengthen going into Thursday
night as the surface pressure gradient tightens ahead of a front,
and southerly 925 mb winds from 50-70 kt spread east. At this
time, a strong wind advisory, for gusts to 55 mph, is in effect
Thursday evening/night for ridge-top locations across the CWA.
However, an advisory may also be necessary for portions of the
coast and areas prone to gap winds (such as the Eel River
Valley/Delta)...will continue to evaluate.

Moderate to locally heavy rain is probable late Thursday afternoon
into part of the night...particularly from southern Humboldt County
southward (per latest multi-model QPF). In addition, temperatures
at 500 mb are forecast to rapidly cool to -25 to -28 C during
Thursday night. This will result in steepening lapse rates and
CAPE values from roughly 100-500 J/kg, which will support a
transition from stratiform to showery/convective precipitation.
This destabilization combined with embedded impulses of stronger
ascent will also aid in an isolated threat for thunderstorms, and
perhaps small hail. An even colder midlevel airmass (H5
temperatures near -35 C) is forecast to spread inland during
Saturday, which could further enhance the threat for small hail.
Additionally, cooling aloft will cause snow levels to fall to
around 3000 feet, resulting in accumulating snowfall at pass level
for interior highway corridors.

A break in shower activity is forecast to occur late Saturday
night into Sunday afternoon, followed by another precipitating
frontal passage Sunday night. After Sunday, model predictability
decreases quickly, resulting in lower forecast confidence during
early to middle portions of next week.

&&

.AVIATION...Ahead of an approaching weather system, mid and high
clouds have persisted across the region...keeping regional
airports/airfields VFR today. Weather radar at 2:00 pm showed
precipitation still well offshore except possible Virga now
extending into Del Norte. There were no reported hazards at local
air terminals into the afternoon...even as models were indicating
gusty southerly winds. 925mb (020-025 feet)winds off the North
Coast are indicating SSW 35-45 knots into this evening which
could possibly produce some directional LLWS. As the Front inches
closer to the region...still expecting southerly winds to
increase, possible LLWS and steady rain developing this evening,
although light sprinkles may occur early evening across the far
North Coast. The rain will gradually spread east and south across
the Interior. Guidance is indicating the possibility of
intermittent MVFR ceilings very late into the forecast period at
CEC and ACV terminals.

&&

.MARINE...Active weather pattern for the next few days. Small
craft advisory conditions for winds and seas through Thursday.
Gale force winds will move into the area Thursday evening, then
elevated seas move into the area during Friday and persist
through Saturday.

Solid small craft southerly winds are forecast to persist
throughout Wednesday night, and then weaken briefly during mid to
late Thursday morning. In addition, there will be a healthy
westerly swell moving to the coastal waters, with combined seas
of around 10 to 14 feet.

During Thursday afternoon, a 975 mb low is forecast to move toward
coastal Oregon. A frontal boundary associated with the low will
subsequently approach northwest California, with sustained SW
winds of 25 to 35 kt with gusts to 45 kt developing over the
outer waters Thursday evening/night. Winds over the near shore
waters are currently forecast to stay below gale criteria. With
the strong winds, there will be a healthy southerly wind wave
developing Thursday night, followed by a fresh westerly swell
during Friday morning. Combined seas will be around 16 to 20 feet
for the outside waters, slightly less for the near coastal
waters. The elevated seas will persist into at least
Saturday...and will contribute toward near advisory level beach
surf conditions

Winds were refreshed with high res model guidance through
Thursday night. No change to wave heights/period were made.
RCL/JMG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 5 PM Thursday to 5 AM PDT Friday for CAZ102-
     104>108-110>113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 3
     PM this afternoon to 9 AM PDT Saturday for PZZ450.

     Small Craft Advisory until 6 PM PDT Thursday for PZZ470.

     Gale Warning from 6 PM Thursday to 5 PM PDT Friday for PZZ470-
     475.

     Small Craft Advisory from 9 PM this evening to 9 AM PDT Saturday
     for PZZ455.

     Small Craft Advisory from 3 PM this afternoon to 6 PM PDT
     Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 5, 2:48 PM PDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
248 PM PDT Wed Apr 5 2017

CAZ102-105>108-110>113-062200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
248 PM PDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 5 AM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory IS CURRENTLY IN EFFECT. Southerly winds gusting to 55
mph are forecast to occur Thursday evening and night. In addition, a
slight chance of thunderstorms will exist, with small hail and high
elevation snow possible as cold air aloft spreads east across the
region Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-109-062200-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
248 PM PDT Wed Apr 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

South-southeasterly winds gusting from 35-45 mph are forecast to
occur Thursday evening and night. In addition, a slight chance of
thunderstorms will exist, with small hail possible as cold air aloft
spreads east across the region Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-062200-
Southwestern Humboldt-
248 PM PDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 5 AM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Advisory IS CURRENTLY IN EFFECT. Southerly winds gusting to
55 mph are forecast to occur Thursday evening and night. In addition,
a slight chance of thunderstorms will exist, with small hail possible
as cold air aloft spreads east across the region Thursday night
through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:03 AM PDTWind AdvisoryEKADel Norte, Humboldt7 hr
Apr 6, 4:23 AM PDTHigh Wind WarningEKADel Norte, Humboldt28 hr
Apr 6, 9:07 AM PDTWind AdvisoryEKADel Norte26 hr
Apr 6, 9:08 AM PDTStorm WarningEKA24 hr
Apr 6, 9:20 AM PDTHigh Surf AdvisoryEKADel Norte, Humboldt30 hr

Nearby

Winter Storm Watches in California, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.